Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 25, NWS Las Vegas, NV

July 23, 2017Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 23, 2017, 10:24 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 10:24 PM PDT (05:24 UTC)
Expired
Jul 24, 2017, 1:00 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 163 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1165 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1165 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3365 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WGUS55 KVEF 240524
FFWVEF
NVC017-240800-
/O.NEW.KVEF.FF.W.0025.170724T0524Z-170724T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1024 PM PDT SUN JUL 23 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central Lincoln County in south central Nevada...

* Until 100 AM PDT

* At 1023 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over Kane Springs Road between Highway 93 and Elgin. 
  Flash flooding is expected to begin shortly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3726 11455 3697 11489 3700 11495 3730 11464

$$

Morgan
2 follow-up statements
433 
WGUS75 KVEF 240608
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1108 PM PDT SUN JUL 23 2017

NVC017-240800-
/O.CON.KVEF.FF.W.0025.000000T0000Z-170724T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
1108 PM PDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM PDT FOR
SOUTH CENTRAL LINCOLN COUNTY...

At 1106 PM PDT, Doppler radar indicated thunderstorms persisting 
over Kane Springs Road between Highway 93 and Elgin. Radar estimated 
that two to three inches of rain had fallen in the area, and Kane 
Springs Road is likely flooded.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3726 11455 3697 11489 3700 11495 3730 11464

$$

Morgan
779 
WGUS75 KVEF 240759
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1259 AM PDT MON JUL 24 2017

NVC017-240807-
/O.EXP.KVEF.FF.W.0025.000000T0000Z-170724T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
1259 AM PDT MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 100 AM PDT...

The heavy rain has ended over Kane Springs Road. Additional flooding 
is not expected however water may still be flowing in the area. 
Please continue to heed any remaining road closures.

LAT...LON 3726 11455 3697 11489 3700 11495 3730 11464

$$

Wolcott

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:05 PM PDT, 9 hours 19 minutes earlier.

Area forecast discussion, Jul 23, 1:05 PM PDT, 9 hours 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
105 PM PDT Sun Jul 23 2017

.SYNOPSIS...Wet weather pattern is expected to begin developing
tonight as a significant push of monsoon moisture spreads northward
across the area. Periods of showers and storms can be expected
across much of the area tonight through Tuesday night, especially
across northwest Arizona and southern Nevada, before a drying trend
begins mid to late this week.

&&

.SHORT TERM...Today through Tuesday

Convection is slow to get going this afternoon but starting to see
some better organized activity across the southern Great Basin. A
couple showers are also underway near the Spring and Hualapai
mountains.  Continued destabilization should result in activity
increasing later this afternoon, with most widespread activity
across Lincoln and central Nye counties. By this evening, attention
will shift to more robust activity across Northern Arizona which
will gradually drift westward through the overnight. Some of this
activity will have the potential for very heavy rainfall given
Precipitable Water Values of 1.25-1.75 creeping northward. Given the
relatively slow storm motion and anomalous moisture, went ahead with
a Flash Flood Watch for Mohave county through the night.  In fact,
latest runs of the HRRR break out widespread convection across
Mohave county and far eastern San Bern county after midnight, and
this seems reasonable given an approaching wave moving in from
Arizona.

Tomorrow the moisture will surge northwestward across Southern
Nevada and Eastern California, with near record Precipitable water
values pushing into the region. Was inclined to issue a Flash Flood
Watch for far southern Nevada and Eastern San Bern county, but
considering potential sky cover issues and coordination with the AZ
offices, have held of for now.  One feature of note is the GFS
brings a vort max northward up the Colorado River valley tomorrow,
reaching near Lake Mead by tomorrow evening. This could be a focus
of convection tomorrow, and if we can get enough daytime heating in
advance of this feature, exceptionally heavy rainfall will be a
possibility.  Alternatively, if we wake up to abundant clouds, we
may have a hard time generating strong convection and hence, we'd
have a reduced flash flood threat. Shower and thunderstorm activity
will tend to lift north tomorrow night but it will remain fairly
moist and unstable across southern Nevada and far northern Arizona
well into Tuesday.

Stay tuned for the possibility of additional Flash Flood Watch
issuance's and be prepared for locally heavy rainfall with any
thunderstorm activity that develops over the coming days. Just keep
in mind the convective evolution will be highly dependent on cloud
cover trends.  In addition to the rain chances, increased clouds
will work to keep temperatures below normal for the eastern two-
thirds of the forecast area Monday through Wednesday.

.LONG TERM...Wednesday through Saturday.

Gradual drying and warming is expected for the Wednesday and
Thursday as weak southwest flow returns to the region. Enough
moisture is likely to remain in place for afternoon showers/storms
over favored high terrain.

By Friday, high pressure once again pushes back to a favorable
location near the Four Corners, allowing for a moist southeasterly
flow into the region. However, this is where guidance begins to
diverge, with the GFS keeping the high and favorable flow well into
the weekend while the ECMWF is significantly different, pushing the
high to near Reno and keeping much of the moisture to the south of
Las Vegas. For now I've split the difference, increasing dew points,
and  PoPs over the area, but with a emphasis on areas south of Las
Vegas.

&&

.FIRE WEATHER...Isolated thunderstorms will again be possible today,
mainly across the Sierra...Southern Great Basin...and Northwest
Arizona. A stray storm or two can be expected in the Spring and
Sheep range as well. An influx of moisture will arrive tonight and
tomorrow across Southern NEvada and far eastern California,
resulting in an increase in humidity and cloud cover, and better
chances for thunderstorms with wetting rains.  Conditions will
gradually dry out midweek onward, with thunderstorms decreasing in
coverage each day. Temperatures will be near normal to somewhat
below normal through Wednesday, before returning to slightly above
normal late in the week. &&

.HYDROLOGY...
Creeks, streams and rivers in northern Inyo County have shown
decreasing flows over the last couple of days. However, some road
closures continue in the area. Bishop Creek Bypass and Big Pine
Creek Bypass continue to be utilized to minimize flows through
Bishop and Big Pine. Remember, never drive through flooded
roadways or around barricades. Also, pastureland or farmland
adjacent to creeks, streams or rivers could experience areas of
standing water.

&&

.AVIATION...For McCarran...East to southeast winds under 10 knots
are expected through early this evening. Confidence in winds later
this evening and overnight is low. They may try to trend toward
typical night time south/southwest drainage at 10 knots or less but
several forecast models are indicating potential for a stronger push
of southeast winds due to thunderstorms over northwest Arizona for
the late evening hours. Mainly southeast winds around 10 knots are
expected Monday. Thunderstorm chances will be increasing in the Las
Vegas Valley Monday with a chance of storms at the terminal mainly
Monday afternoon and evening. Cigs with storms could drop to 5 kft
briefly with stronger storms. Otherwise cigs will mainly be AOA 10
kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Most areas will see south to southeast winds 5-15 knots
through Monday. Showers and storms are expected across Mohave and
Lincoln counties once again along with the higher elevations of
Clark County and the southern Sierra through this evening. Overnight
storms will be possible tonight into early Monday mainly across
southern Mohave, and southeast San Bernardino counties. Gusty and
erratic winds can be expected near any thunderstorms. Thunderstorm
chances will spread across the entire area as the day progresses
Monday. Cigs with stronger storms could drop to around 5 kft.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather and especially flood impacts the next
several days as an active monsoon pattern unfolds.

&&

SHORT TERM/FIRE WEATHER...Outler
LONG TERM....Wolcott
AVIATION...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:45 AM PDTAreal Flood AdvisoryVEFClark8 hr
Jul 24, 1:13 AM PDTAreal Flood AdvisoryVEFClark6 hr
Jul 24, 3:44 AM PDTFlash Flood WatchVEFClark, Esmeralda, Lincoln, Nye40 hr
Jul 24, 11:22 AM PDTFlash Flood WarningVEFClark7 hr
Jul 24, 12:31 PM PDTFlash Flood WarningVEFClark4 hr

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.